Helicobacter pylori and risk of upper gastrointestinal bleeding among users of selective serotonin reuptake inhibitors.Dall M, Schaffalitzky de Muckadell OB, Møller Hansen J, Wildner-Christensen M, Touborg Lassen A, Hallas J. Scand J Gastroenterol. 2011 May 10. [Epub ahead of print] Abstract Background. A number of studies have reported a possible association between use of selective serotonin reuptake inhibitors (SSRIs) and serious upper gastrointestinal bleeding (UGB). We conducted this case-control study to assess if Helicobacter pylori (H. pylori) potentiates the risk of serious UGB in SSRI users.
Material and methods. A population-based case-control study was conducted in the county of Funen, Denmark. Cases were 53 SSRI users with serious UGB whose H. pylori status on their bleeding date could be established. Controls (n = 723) were selected among subjects who participated in a population H. pylori screening study, and who were users of SSRIs. Data on drug exposure and medical history were retrieved from a prescription database and the county’s patient register. Confounders were controlled for by unconditional logistic regression. Results. H. pylori infection increased the risk of serious UGB in patients using SSRI with an adjusted odds ratio (OR) of 2.73 (95% confidence interval (CI), 1.17-6.36). The adjusted OR for serious UGB among users of non-steroidal anti-inflammatory drugs (NSAIDs) and acetylsalicylic acid (ASA) were 3.91 (95% CI, 2.03-7.52) and 3.00 (95% CI, 0.94-9.54), respectively. Conclusion. H. pylori infection increases the risk of SSRI-related serious UGB. leggi l’articolo